Phaeochromocytoma

  • Phaeochromocytoma is a catecholamine-secreting neuroendocrine tumour.
  • Characteristic features include haemodynamic instability and features of heart failure.
  • It is classically associated with thyroid carcinoma
  • Diagnostic tests include serum and urinary catecholamine levels, a clonidine suppression tests, MRI and octreotide scintigraphy.
  • Management consists of sympatholytic drugs, of which the most important is phenoxybenzamine.
  • It is important to establish α-blockade before using β-blockers.

For some reason, this rare tumour has attracted the attention of CICM examiners, and has featured in more fellowship exam questions than its community prevalence would suggest.

Past paper SAQs which involved phaeochromocytoma included the following:

Clinical manifestations of phaeochromocytoma

The typical features of phaeochromocytoma are predominantly cardiovascular:

  • Paroxysmal or sustained hypertension
  • Palpitations and tachycardia
  • Headaches
  • Tremor
  • Sweating
  • Anxiety
  • Chest pain and myocardial infarction
  • Symptoms and signs of heart failure
  • Acute pulmonary oedema

A characteristic feature of this disease is that the symptoms occur in paroxysms, and may resolve completely between episodes. The hemodynamic pattern of these episodes resembles the effect of high dose noradrenaline infusion, with α-adrenergic effects dominating over β-effects.

These people may present complaining of death.

Associations with phaeochromocytoma

There is a well-known association between thyroid carcinoma and phaeochromocytoma - investigators in 1961 concluded that "the incidence of carcinoma of the thyroid gland is increased far beyond expectation based on chance concurrence".

Investigations for phaeochromocytoma

Investigations for phaeochromocytoma should include the following:

  • Tests for catecholamines and their metabolites
    • Urinary catecholamines
    • Plasma catecholamines
    • Urinary fractionated metanephrines
    • Plasma free metanephrines (these appear to be the best single investigation)
    • Urinary vanillylmandelic acid
  • Clonidine suppression test
    • In patients with phaeochromocytoma, serum catecholamine levels will not decrease in response to clonidine.
  • Imaging: MRI and/or PET scan
    • Specifically, octreotide scintigraphy

There are other, non-phaeochromocytoma reasons for a raised plasma catecholamine level. This article discusses catecholamines in exhausting detail, and dwells extensively on their various elimination mechanisms. On the basis of this, one can create a table with the differential causes of raised plasma catecholamine levels.

Causes of Raised Plasma Catecholamine Levels

Malignancy

  • Phaeochromocytoma (adrenaline)
  • Neuroblastoma (DOPA)
  • Malignant melanoma (DOPA)
  • Menke's disease (dopamine)

Decreased clearance

  • MAO A/B inhibition
  • Altered COMT activity
  • Tricyclic antidepresant use
  • Hepatic insufficiency

 

Autonomic nervous system

  • Normal stress response
  • Asphyxiation
  • Morbid obesity
  • Hypoglycaemia
  • Intracranial haemorrhage (eg. SAH)
  • Acute clonidine withdrawal

Spurious results

  • Anti-parkinsonian medications
  • Amphetamine use
  • Methyldopa

Management of phaeochromocytoma in the ICU

The management of phaeochromocytoma is discussed in an excellent article from the Royal Adelaide hospital. The key is to block the α-adrenoceptors first. Phenoxybenzamine is an exciting exotic substance used exclusively for this purpose, as it is a non-competitive α-antagonist. It binds irreversibly to α-receptors, inactivating them, and no concentration of catecholamines will ever displace it. This is good, because competitive inhibition of α-receptors in this context will face strong opposition from the thousand-times-increased concentration of serum catecholamines.

The Adelaide paper does meantion that their practice has been to use atenolol before giving phenoxybenzamine, so as to ablate the reflexive tachycardia which will result from its use. This is probably because the population reported on in the paper were stable pre-operative outpatients. In the context of an acute crisis, one is obliged to control the vasoconstriction first, using something like phentolamine or sodium nitroprusside.

Overall, one's management should be guided by some sort of interational consensus guidelines, which take the following shape:

  • Control of hypertension
    • Rapidly acting α-1 antagonist: phentolamine
    • Slowly acting non-competitive α-1 antagonist: phenoxybenzamine
    • β-antagonist (after α-antagonist)
  • Maintenance of circulating volume in the face of vasodilation:
    • IV fluid replacement
  • Control of AF
    • Verapimil, diltiazem, or amiodarone
  • Assessment of myocardial damage

Cardiovascular complications of phaeochromocytoma

The typical TTE finding in phaeochromocytoma is catecholamine-induced cardiomyopathy, but a Takotsubo pattern can also emerge. Such things are generally known from case reports, so it is difficult to broadly generalise.

 

References

Goldstein, David S., Graeme Eisenhofer, and Irwin J. Kopin. "Sources and significance of plasma levels of catechols and their metabolites in humans."Journal of Pharmacology and Experimental Therapeutics 305.3 (2003): 800-811.

Sardesai, Suhrud H., et al. "Phaeochromocytoma and catecholamine induced cardiomyopathy presenting as heart failure." British heart journal 63.4 (1990): 234-237.

Lenders, Jacques WM, et al. "Biochemical diagnosis of pheochromocytoma: which test is best?." Jama 287.11 (2002): 1427-1434.

Russell, Walter John, et al. "The preoperative management of phaeochromocytoma." Anaesthesia and intensive care 26.2 (1998): 196-200.

Eschen, Ole, et al. "Pheochromocytoma, a rare cause of acute cardiogenic shock." Clinical research in cardiology 96.4 (2007): 232-235.

Li, Ling, et al. "Transthoracic Echocardiographic Features of Cardiac Pheochromocytoma: A Single‐Institution Experience." Echocardiography 29.2 (2012): 153-157.

Leissner, Kay B., et al. "Catecholamine-induced cardiomyopathy and Pheochromocytoma." Anesthesia & Analgesia 107.2 (2008): 410-412.

Sanchez-Recalde, Angel, et al. "Pheochromocytoma-related cardiomyopathy inverted Takotsubo contractile pattern." Circulation 113.17 (2006): e738-e739.

Sipple, John H. "The association of pheochromocytoma with carcinoma of the thyroid gland." The American Journal of Medicine 31.1 (1961): 163-166.

Pacak, Karel, et al. "Pheochromocytoma: recommendations for clinical practice from the First International Symposium." Nature clinical practice Endocrinology & metabolism 3.2 (2007): 92-102.

Reisch, Nicole, et al. "Pheochromocytoma: presentation, diagnosis and treatment." Journal of hypertension 24.12 (2006): 2331-2339.

Cohen, C. D., and D. M. Dent. "Phaeochromocytoma and acute cardiovascular death (with special reference to myocardial infarction).Postgraduate medical journal 60.700 (1984): 111-115.

Liao, Wei-Ber, et al. "Cardiovascular manifestations of pheochromocytoma."The American journal of emergency medicine 18.5 (2000): 622-625.

Jiang, Lei, et al. "123I-labeled metaiodobenzylguanidine for diagnosis of neuroendocrine tumors." Reports in Medical Imaging 2 (2009): 79-89.